Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 35, NWS Riverton, WY

August 12, 1997Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 12, 1997, 8:30 PM MDT for Fremont County, Wyoming. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 1997, 8:30 PM MDT (02:30 UTC)
Expired
Aug 12, 1997, 9:30 PM MDT
In force
60 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:40 PM MDTHail 0.75Lander, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.5 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 1997-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 1997-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:15 PM MDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM MDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT TUE AUG 12 1997

CNVCTN DVLPG WRN AND SRN WY IN ADVNC H5 S/WV ROTATG NE OUT OF UT/ERN
ID...AND STG CNVCTN SCNTRL WY DVLPG VCNTY LEFT FNT QUAD OF H25 JET
PUNCHING THRU SRN NV AND INTO ECNTRL UT. UPR LOW/VORT MAX SWRN ID NOT
INITLZD WELL BY MDLS AT 12Z...WITH MDL POSN TOO FAR SW. IN ANY
EVENT...VORT MAX WILL SLOLY MOV ENE TO XTRM SW MT/NW WY BY 12Z
WED...WITH LEAD S/WV INTO ERN WY. WITH SFC DEW POINTS MID 40S TO LWR
50S ACRS MUCH OF CWFA...AND APPRCHG S/WV...HI CNVCTV POPS CURRNTLY IN
ZONES FOR THIS EVENING LOOK GOOD. ACTVTY SHUD DIMINISH SWRN ZNS ERLY
TNGT WITH PSG OF WV...BUT CONT NWRN AND CNTRL ZNS UNTIL LATE TNGT.
MIGHT SEE SOME LOCALLY HVY RN NWRN PTN STA LTR THIS AFTN THRU ERLY
TNGT IN GOOD AREA UVV DUE PROXIMITY TO UPR SYS. UPR FLOW OVR CWFA BCMS
MOR NWLY DURG DAY WED AND DRIES OUT SOME. HOWEVER...SHUD BE ENUF
RESIDUAL MSTR...INSTBY FOR AT LEAST WDLY SCT AFTNt AND EVE SHWRS/TSTMS
MOST AREAS...XCPT ISOLD SW. TEMPS RMNG UNSEASONABLY COOL UNDER NWLY
FLOW WED...SO PREFER SLGTLY COOLER AVN MOS TEMPS.  DN

In the hours before

Special weather statement, Aug 12, 3:37 PM MDT, 4 hours 53 minutes before
WYZ003>005-008>010-012-013-015-122310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT TUE AUG 12 1997

...THUNDERSTORMS SPREADING ACROSS MUCH OF CENTRAL WYOMING THIS
AFTERNOON...

AT 330 PM...DOPPLER RADAR IN RIVERTON SHOWED THUNDERSTORMS FORMING
ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAIN RANGES.
AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED OVER
SOUTHERN NATRONA COUNTY.

THE STRONGEST STORM WAS 15 MILES SOUTHWEST OF MEETEETSE MOVING TO THE
EAST AT 15 MPH. THIS STORM WILL CROSS STATE HIGHWAY 120 NEAR GRASS
CREEK AROUND 415 PM. HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING WILL
BE ENCOUNTERED AS THE STORM CROSSES THE HIGHWAY.

WCJIN-WYNW-WYNE

MEUNIER
Special weather statement, Aug 12, 3:38 PM MDT, 4 hours 52 minutes before
WYZ003>005-008>010-012-013-015-122310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT TUE AUG 12 1997

...THUNDERSTORMS SPREADING ACROSS MUCH OF CENTRAL WYOMING THIS
AFTERNOON...

AT 330 PM...DOPPLER RADAR IN RIVERTON SHOWED THUNDERSTORMS FORMING
ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAIN RANGES.
AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED OVER
SOUTHERN NATRONA COUNTY.

THE STRONGEST STORM WAS 15 MILES SOUTHWEST OF MEETEETSE MOVING TO THE
EAST AT 15 MPH. THIS STORM WILL CROSS STATE HIGHWAY 120 NEAR GRASS
CREEK AROUND 415 PM. HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING WILL
BE ENCOUNTERED AS THE STORM CROSSES THE HIGHWA^Y.

WCJIN-WYNW-WYNE

MEUNIER
Special weather statement, Aug 12, 4:15 PM MDT, 4 hours 15 minutes before
WYZ015-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
415 PM MDT TUE AUG 12 1997

...STRONG THUNDERSTORMS MOVING THROUGH NATRONA COUNTY...

AT 410 PM MDT DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM
ABOUT 8 MILES WEST OF CASPER. THIS STORM WAS MOVING EAST AT 20 MPH AND
WILL MOVE THROUGH CASPER BY 445 PM.  THE STORM WILL LIKELY PRODUCE
HEAVY DOWNPOURS...SMALL HAIL AND EXTENSIVE CLOUD TO GROUND LIGHTNING
THROUGHOUT THE CASPER METRO AREA.

EVERYONE IN CASPER SHOULD SEEK SHELTER UNTIL THE STORMS PASS THROUGH
THE AREA.

WCJIN-WYNE
GK
Special weather statement, Aug 12, 4:18 PM MDT, 4 hours 12 minutes before
WYZ015-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
415 PM MDT TUE AUG 12 1997

...STRONG THUNDERSTORMS MOVING THROUGH NATRONA COUNTY...

AT 410 PM MDT DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM
ABOUT 8 MILES WEST OF CASPER. THIS STORM WAS MOVING EAST AT 20 MPH AND
WILL MOVE THROUGH CASPER BY 445 PM.  THE STORM WILL LIKELY PRODUCE
HEAVY DOWNPOURS...SMALL HAIL AND EXTENSIVE CLOUD TO GROUND LIGHTNING
THROUGHOUT THE CASPER METRO AREA.

EVERYONE IN CASPER SHOULD SEEK SHELTER UNTIL THE STORMS PASS THROUGH
THE AREA.

WCJIN-WYNE
GK

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:03 PM MDTSevere Thunderstorm WarningRIWSublette32 min
Aug 13, 2:50 PM MDTSevere Thunderstorm WarningRIWSweetwater50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.